Kansas, 2014

Flash Flooding and Hail in Kansas, August 22, 2014

August 22, 2014 · NWS GLD · 17 events in 6 counties and zones

Several clusters of strong thunderstorms moved north and northeast during the afternoon and evening hours. Half dollar sized hail, wind damage and several reports of flash flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several clusters of strong thunderstorms moved north and northeast during the afternoon and evening hours. Half dollar sized hail, wind damage and several reports of flash flooding were received. Strong winds broke windows in a residence and blew two semis off of Interstate 70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 22, 1:59 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 22, 1:59 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT FRI AUG 22 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 1230 PM MDT FRI AUG 22 2014

SHORT TERM CONCERNS ARE COVERAGE AND SEVERITY THUNDERSTORMS. AS
STATED IN EARLIER AFD. STRONGER AND NEARLY STATIONARY SURFACE LOW
TO OUR SOUTHWEST ALONG WITH OUTFLOW FROM PERSISTENT THUNDERSTORMS
OVER NORTHEAST COLORADO HAS KEPT THE FRONT TO OUR SOUTH FROM
MOVING VERY FAR NORTH. I HAVE MADE ADJUSTMENTS BUT STILL MAY NOT
HAVE GOT FAR ENOUGH SOUTH. MESOSCALE GUIDANCE AND TO A LESSER
EXTENT THE ECMWF AND GFS SHOW THIS WITH A FRONTAL POSITION SOUTH
OF THE INTERSTATE.

ALSO OUTFLOW BOUNDARY FROM NORTHEAST COLORADO HAS SETTLED OVER THE
EASTERN PORTION OF THE AREA. MID AND UPPER LIFT HAS KEPT
THUNDERSTORMS GOING OVER NORTHEAST COLORADO. THIS LOW
LEVEL/MESOSCALE LIFT WILL BE ENHANCED BY INCOMING STRONG SHORTWAVE
TROUGH TO OUR SOUTH IN ADDITION THE RIGHT REAR QUADRANT OF THE JET
THAT AFFECTS THE AREA INTO THE NIGHT.

SO HAVE PULLED LIKELY AND HIGHER POPS FURTHER SOUTH TO REFLECT
EXPECTED FRONTAL POSITION. ANALYSIS SHOWS FAVORABLE/HELICITY
ESPECIALLY OVER NORTHERN AND WESTERN SECTIONS. DO EXPECT STORMS TO
CONTINUE TO INCREASE IN COVERAGE AND INTENSITY BEFORE ENDING
SHORTLY AFTER 06Z. THERE MAY BE SOME STRATUS FOG BUT IT LOOKS LIKE
WINDS WILL INCREASE ENOUGH FROM THE SOUTH.

FOR TOMORROW SLOWED UP THE ARRIVAL OF THUNDERSTORMS. LATEST
GUIDANCE SUPPORTS HAVING SLIGHT CHANCE ALONG THE FRINGES OF THE
AREA. SLIGHTLY REDUCED HIGH TEMPERATURES FOR TOMORROW.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 233 PM MDT FRI AUG 22 2014

THE NEXT SHORTWAVE TROUGH ROTATING AROUND THE MAIN UPPER LOW IN
THE NORTHERN ROCKIES WILL EJECT OUT OF COLORADO SATURDAY NIGHT.
SURFACE BOUNDARY IN NORTHEAST COLORADO WILL BE THE LIKELY AREA FOR
CONVECTIVE INITIATION...WITH STORM MOTIONS TAKING THEM ENE THROUGH
THE EVENING AND OVERNIGHT HOURS. INSTABILITY/DEEP LAYER SHEAR
SUGGESTS SEVERE STORMS WILL BE POSSIBLE MAINLY DURING THE EVENING
HOURS FROM YUMA COUNTY COLORADO EAST ALONG THE KANSAS AND NEBRASKA
BORDER AREA. ON SUNDAY...THE UPPER LOW WILL BE A LITTLE FURTHER
NORTH BUT ANOTHER SHORTWAVE TROUGH ROTATING THROUGH THE BASE
COMBINED WITH LOW LEVEL UPSLOPE SHOULD BE ENOUGH TO INITIATE
AFTERNOON STORMS IN EASTERN COLORADO WHICH WILL GRADUALLY MOVE
INTO AREAS NORTH OF INTERSTATE 70 SUNDAY NIGHT. SEVERE PARAMETERS
ARE NOT VERY IMPRESSIVE AND MAIN HAZARD WITH THIS ACTIVITY WILL BE
LOCALLY HEAVY RAINFALL. ON MONDAY...MEAN TROUGH POSITION IN THE
NORTHERN ROCKIES IS REINFORCED WITH ANOTHER ROUND OF STORMS LIKELY
MONDAY AFTERNOON AND NIGHT. SEVERE PARAMETERS ARE QUITE IMPRESSIVE
AT THIS POINT AND THERE WILL BE A SURFACE WARM FRONT TO PROVIDE
FOCUS FOR INITIATION...SO SEVERE STORMS WILL BE A POSSIBILITY. ON
TUESDAY...THE UPPER TROUGH AXIS WILL MIGRATE EASTWARD AND BE
LOCATED OVER THE HIGH PLAINS. MOISTURE AND INSTABILITY WILL BE
SUFFICIENT FOR ANOTHER GOOD CHANCE OF THUNDERSTORMS. THE UPPER
TROUGH WILL BE EAST OF THE AREA WEDNESDAY AS UPPER RIDGE BUILDS
OVER THE ROCKIES BEHIND IT. THIS WILL TRANSLATE TO MAINLY DRY AND
WARMER CONDITIONS...WITH POSSIBLY ISOLATED STORMS POPPING UP AS
CONVECTIVE TEMPERATURES ARE REACHED DURING PEAK HEATING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1158 AM MDT FRI AUG 22 2014

THUNDERSTORMS ARE EXPECTED TO AFFECT BOTH TAF SITES WITH DEVELOPMENT
ALREADY UNDERWAY. STORMS SHOULD AFFECT KGLD FIRST. MVFR AND
POSSIBLY IFR CONDITIONS COULD DEVELOP AT BOTH SITES BEFORE
ACTIVITY ENDS AROUND 06Z. DID NOT INCLUDE ANY FOG OR STRATUS AFTER
THE STORMS AT THIS TIME SINCE WESTERLY WINDS TEND TO SCOUR THE
MOISTURE OUT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...024
AVIATION...BULLER
Hazardous weather outlook, Aug 22, 10:02 AM MST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1102 AM MDT FRI AUG 22 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1102 AM MDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
NORTHEAST COLORADO AND SOUTHWEST NEBRASKA BY 3 PM MDT (4PM CDT).
THESE STORMS WILL THEN MOVE ACROSS A MAJORITY OF THE AREA THROUGH
THIS EVENING.

THE ENTIRE AREA WILL SEE A THREAT FOR SEVERE WEATHER WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES ALL BEING A THREAT. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH MANY STORMS. AT THIS TIME
THE GREATEST THREAT WILL BE ROUGHLY ALONG AND NORTH OF A LINE FROM
WILD HORSE TO SHARON SPRINGS TO GOVE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
AND EVENING THROUGH THE REMAINDER OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED. ANY SEVERE WEATHER REPORTS THROUGH
SOCIAL MEDIA OR OVER THE PHONE ARE GREATLY APPRECIATED.

In the hours before

Local storm report, Aug 22, 2:22 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             2 WSW BURLINGTON        39.29N 102.31W
08/22/2014  M1.00 INCH       KIT CARSON         CO   PUBLIC

            RECEIVED VIA MPING.

&&

BRB
Special weather statement, Aug 22, 2:35 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM CDT FRI AUG 22 2014

KSZ003-004-015-222215-
DECATUR KS-NORTON KS-SHERIDAN KS-
435 PM CDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHERIDAN...EASTERN
DECATUR AND WEST CENTRAL NORTON COUNTIES UNTIL 515 PM CDT...

AT 435 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DRESDEN...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOXIE...SELDEN...NORCATUR...JENNINGS...CLAYTON...DRESDEN...KANONA...
REAGER AND LEOVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3933 10045 3955 10063 4000 10033 3983 9992
TIME...MOT...LOC 2135Z 210DEG 24KT 3961 10041

MBULLER
Local storm report, Aug 22, 2:38 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
338 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             BURLINGTON              39.31N 102.27W
08/22/2014  E0.88 INCH       KIT CARSON         CO   PUBLIC

&&

BRB
Special weather statement, Aug 22, 2:45 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT FRI AUG 22 2014

KSZ041-042-222200-
GREELEY KS-WICHITA KS-
345 PM MDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREELEY AND SOUTHWESTERN
WICHITA COUNTIES UNTIL 400 PM MDT/500 PM CDT/...

AT 345 PM MDT /445 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 17 MILES SOUTH OF SELKIRK...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN GREELEY
AND SOUTHWESTERN WICHITA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3843 10202 3842 10131 3826 10140 3826 10205
TIME...MOT...LOC 2145Z 191DEG 23KT 3823 10163

RHUSTED
Local storm report, Aug 22, 2:58 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             12 N CHEYENNE WELLS     38.99N 102.35W
08/22/2014  M1.00 INCH       CHEYENNE           CO   TRAINED SPOTTER

            QUARTER SIZE HAIL COVERING THE GROUND.

&&

BRB
Special weather statement, Aug 22, 3:04 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM CDT FRI AUG 22 2014

KSZ001-222230-
CHEYENNE KS-
504 PM CDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY UNTIL 530
PM CDT...

AT 504 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF ST. FRANCIS...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3958 10184 3957 10204 3995 10204 3996 10161
TIME...MOT...LOC 2204Z 192DEG 16KT 3969 10194

RHUSTED

The radar

The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail, 2 flash flood. Local standard time, as filed.

Hail, Greeley

When
August 22, 3:10 PM MST
Where
Greeley County, 13.91 mi WSW of Horace
Measured
1 in hail
Reported by
Public
Coordinates
38.390, -102.010

Thunderstorm Wind, Greeley

When
August 22, 3:11 PM MST
Where
Greeley County, 1.62 mi W of Whitelaw
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.450, -101.700

A picnic table and two motorcycles were overturned.

Thunderstorm Wind, Sherman

When
August 22, 3:41 PM MST
Where
Sherman County, 9.86 mi NNW of Goodland Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.490, -101.800

Thunderstorm Wind, Wallace

When
August 22, 3:53 PM MST
Where
Wallace County, 6.05 mi ESE of Sharon Spgs Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.810, -101.650

Hail, Sherman

When
August 22, 3:55 PM MST
Where
Sherman County, 10.19 mi NNW of Goodland Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.500, -101.790

Hail, Cheyenne

When
August 22, 4:55 PM CST
Where
Cheyenne County, 6.24 mi N of Wheeler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.860, -101.710

Thunderstorm Wind, Logan

When
August 22, 5:05 PM CST
Where
Logan County, 9.81 mi S of Oakley Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.980, -100.850

Spotter also reported blowing dirt with near zero visibility.

Hail, Sherman

When
August 22, 4:17 PM MST
Where
Sherman County, 10.38 mi N of Goodland Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.520, -101.710

Thunderstorm Wind, Gove

When
August 22, 5:21 PM CST
Where
Gove County, 1.75 mi WNW of Campus
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.130, -100.780

Hail, Gove

When
August 22, 5:25 PM CST
Where
Gove County, 12 mi S of Quinter
Measured
1.25 in hail
Reported by
Public
Coordinates
38.896, -100.230

Report was relayed via county emergency manager.

Thunderstorm Wind, Gove

When
August 22, 5:25 PM CST
Where
Gove County, 12 mi S of Quinter
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.896, -100.230

Peak wind gusts were estimated by the public. Report was relayed via county emergency manager.

Thunderstorm Wind, Cheyenne

When
August 22, 5:30 PM CST
Where
Cheyenne County, 11.14 mi SW of Bird City Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.610, -101.670

Windows in a home were broken as a result of strong thunderstorm outflow.

Thunderstorm Wind, Gove

When
August 22, 5:32 PM CST
Where
Gove County, 0.69 mi S of Grinnell
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.120, -100.630

Spotter estimated peak winds of 60 to 70 mph.

Thunderstorm Wind, Gove

When
August 22, 5:32 PM CST
Where
Gove County, 0.69 mi S of Grinnell
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.120, -100.630

A semi was blown off Interstate 70 near mile marker 86 near Grinnell.

Thunderstorm Wind, Sherman

When
August 22, 4:55 PM MST
Where
Sherman County, 8.05 mi E of Edson
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.340, -101.400

A semi was blown over just west of Brewster on Interstate 70. Time of report estimated from Doppler radar.

Flash Flood, Cheyenne

When
August 22, 6:45 PM CST to 9:45 PM CST
Where
Cheyenne County, 3.61 mi N of St Francis to 3.64 mi N of St Francis
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.822, -101.791

A bridge on County Road 15 was washed out. Time is approximate.

Flash Flood, Cheyenne

When
August 22, 6:48 PM CST
Where
Cheyenne County, 8.01 mi N of Wheeler to 8.02 mi N of Wheeler
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.886, -101.710

County Road 19 washed out at the intersection of Road W. The time of report is approximate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534053, 534052, 534054, 534057, 534058, 534060, 534063, 534059, 534064, 534312, 534313, 534065, 534066, 534067, 534062, 534070, 534073.